Hail, Kiowa
- When
- June 27, 5:35 PM MST to 5:38 PM MST
- Where
- Kiowa County, 6.42 mi WNW of Eads
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.530, -102.880
Public report of 1 inch hail.
Isolated to scattered thunderstorms developed across the mountains during the afternoon and then lifted northeast to the adjacent plains through the late afternoon and evening. A few stronger storms that produced hail were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated to scattered thunderstorms developed across the mountains during the afternoon and then lifted northeast to the adjacent plains through the late afternoon and evening. A few stronger storms that produced hail were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 2:24 PM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 324 PM MDT Sat Jun 27 2020 .SHORT TERM...(This evening through Sunday) Issued at 254 PM MDT Sat Jun 27 2020 There is a severe thunderstorms risk this evening over the far eastern plains. Convection has formed over the Raton Mesa and the Palmer Divide regions late this afternoon afternoon, with the remnants propagating northeast into better environments. The Palmer Divide storms will move into an environment with around 2000-2500 J/kg and around 30kts of 6km bulk shear, whereas the Raton Mesa storms will propagate into an environment of < 1000 J/kg, 30 kts of 6km bulk shear, and LCLs of around 10kft. The main risk for the storms over Kiowa, Bent, and Prowers Counties will be hail up to 1 inch in diameter and wind gusts up to 60mph, whereas the main risk for the Raton Mesa storms will be gusty outflow winds of around 60 mph, hail around the size of nickels, and cloud to ground lightning. Storms will dissipate by around 10pm to midnight. Overnight will remain dry and low temperatures will be right around what we've been experiencing lately. 60s over the plains, 40s over the mountain valleys and Teller County, and 30s over the mountains. Near critical fire weather conditions will be in place over the lower elevations tomorrow afternoon. RH values will be below 15, but wind speeds and gusts will be too light for any fire weather highlight issuance. Scattered thunderstorms are expected over the mountains during the afternoon, but should remain confined to the higher elevations. I bumped up high temperatures over the eastern plains tomorrow afternoon, with Lamar expected to reach around 105F La Junta around 103F. Otherwise, the upper 90s are expected over the rest of the plains, the mid to upper 80s over the mountain valleys and Teller County, and the 50s to 60s over the mountains. .LONG TERM...(Sunday night through Saturday) Issued at 254 PM MDT Sat Jun 27 2020 Upper low will be ejecting northeastward through the northern U.S. Rockies on Monday while trailing energy within the broad western U.S. upper trough rotates into eastern NV/UT. This will put CO under increasing southwest flow aloft on Monday. Dry and hot conditions will spread across southern Colorado with the potential for critical fire weather conditions to return to the valleys and portions of the lower eastern slopes of the southeast mountains. Will hoist another Fire Weather Watch for the San Luis valley, Fremont County and the Wets/Sangres and Huerfano county region, where conditions are expected to be the most widespread and persistent. Coverage looked spottier and less persistent across the upper Arkansas river valley in Chaffee county, and along the remainder of the southeast plains...but conditions could come close across El Paso county. Will let later shifts expand the watch if necessary. Monday night will be a warm night for much of the area with poor humidity recoveries along the lower eastern slopes where westerly downslope flow continues into the lee side surface trough. Upper trough swings through the area on Tuesday though moisture is scant. This will likely be another critical fire weather day for the valleys and lower slopes of the mountains and adjacent plains. Models still differ with the placement of a cold front across the plains. NAM brings a weak push in early in the day Tuesday then washes it back northward in the afternoon as pressures fall across southeast CO ahead of the approaching trough. GFS keeps the front pinned up along the northern slopes of the Raton Mesa region with a little better moisture available across El Paso county. And EC has the front positioned along or just north of highway 50. To the north of this boundary some slight cooling may be noted...but otherwise, moisture return doesn't look strong enough for much more than isolated pops across northern areas. Once the upper trough passes by Tuesday evening, the cold front makes a deeper push through southeast CO. Again, moisture return behind the front looks poor for Wednesday so although there will be a slight cool down for eastern areas precipitation chances look slim. Winds look a tad weaker on Wednesday...so conditions for fire weather do not look as critical at this point even though afternoon relative humidity values will still be low. Upper ridge builds in from the south for late week tapping a more southerly flow trajectory. This will bring a gradual moistening of the atmosphere, especially Friday and next Saturday with a return of thunderstorms to the forecast. -KT && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 254 PM MDT Sat Jun 27 2020 VFR conditions are expected throughout the forecast period for KALS, KCOS, and KPUB. Isolated thunderstorms with gusty outflow winds may impact the terminals through the afternoon, but clearing skies and dry conditions will return this evening and continue through Sunday. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for COZ222-224-225-229. Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...SKELLY LONG TERM...KT AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Sat Jun 27 2020 COZ058>089-093>099-281730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Sat Jun 27 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected to develop across the mountains this afternoon, with storms lifting north and east across the adjacent plains through the late afternoon and out across the far southeast plains into the evening. The main risks from the storms over Kiowa, Bent, and Prowers Counties will be 1 inch hail and 60 mph winds, whereas the main risks from the storms over eastern Las Animas and Baca Counties are 60 mph winds and nickel sized hail. All the storms will have cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated, high-based mountain thunderstorms are possible Sunday afternoon, with a limited chance of one making it to the I-25 corridor. Lightning and gusty outflow winds of around 45 mph will be the primary threats with any storms that do form. Fire danger increases into the early part of the week. as spotty critical fire weather conditions are expected on Sunday with more widespread conditions anticipated for Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across southeast Colorado this afternoon and evening. SKELLY/29
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sat Jun 27 2020
COZ079-086-272145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
318 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL
345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Greenhorn Mountain, or 15 miles east of Junkins
Burn Scar, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colorado City.
LAT...LON 3798 10492 3825 10493 3824 10481 3814 10480
3814 10460 3798 10460
TIME...MOT...LOC 2118Z 259DEG 18KT 3806 10485
KTSSpecial Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sat Jun 27 2020
COZ084-085-272200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
342 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
400 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 36 miles east of Colorado Springs, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rush.
LAT...LON 3897 10405 3876 10405 3876 10421 3894 10422
3898 10406
TIME...MOT...LOC 2142Z 259DEG 18KT 3884 10414
KTSSpecial Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sat Jun 27 2020
COZ086-272230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
344 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 430
PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Creek, or 7 miles south of Pueblo, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pueblo, Avondale, Pueblo Depot, Salt Creek and Blende.
LAT...LON 3801 10483 3817 10482 3833 10447 3834 10425
3800 10433
TIME...MOT...LOC 2144Z 269DEG 18KT 3816 10456
KTSSpecial Weather Statement National Weather Service Pueblo CO 429 PM MDT Sat Jun 27 2020 COZ086-089-093-272315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 429 PM MDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Olney Springs, or 33 miles east of Pueblo, moving east at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ordway, Sugar City and Crowley. LAT...LON 3822 10424 3844 10425 3852 10358 3814 10357 TIME...MOT...LOC 2228Z 267DEG 21KT 3834 10401 RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sat Jun 27 2020
COZ089-095-280015-
Crowley County CO-Western Kiowa County CO-
531 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA AND NORTHEASTERN
CROWLEY COUNTIES UNTIL 615 PM MDT...
At 530 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Point to 17 miles northeast of
Sugar City to 10 miles west of Arlington. Movement was east at 40
mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Haswell and Arlington.
LAT...LON 3846 10290 3831 10296 3831 10363 3852 10358
3853 10317 3861 10317 3861 10288
TIME...MOT...LOC 2330Z 264DEG 35KT 3851 10344 3844 10348 3835 10353
RODRIGUEZSpecial Weather Statement
National Weather Service Pueblo CO
613 PM MDT Sat Jun 27 2020
COZ095>098-280100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
613 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 700 PM MDT...
At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Eads to near Haswell to 8
miles east of Blue Lake. Movement was east at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Neegronda Reservoir, Queens Reservoir and Blue Lake.
LAT...LON 3828 10242 3818 10317 3838 10331 3852 10331
3853 10317 3861 10317 3861 10253
TIME...MOT...LOC 0013Z 256DEG 34KT 3854 10309 3841 10308 3826 10309
RODRIGUEZThe Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail. Local standard time, as filed.
Public report of 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906675.